>Trauma Reflections – December 2018

Thanks to Dr. Andrew Lohoar and Sue Benjamin for leading the discussions this month


Major points of interest:

A)  TXA – “When did this MVA actually happen?”

Only 75% of cases receiving TXA are receiving it within 3 hours of injury. And only ½ of theses cases are having the drip started.

CRASH study found patients receiving TXA after 3 hours do not benefit.

B)   Bleeding on warfarin

If emergent reversal of anti-coagulation from warfarin is needed, vitamin K (5-10mg) should be given IV (not PO), along with PCC.

C)  Trauma transfers from outside of our region in the post TTL era..

Consultants accepting transfers from other regions through NB trauma line may request that patient stop in ED first for evaluation/imaging prior to transfer to floor or ICE.

The consultant should make every effort to evaluate their patient on arrival to ED  

Expectation is that TCP and/or consultant clearly delineate their plan with ED charge MD.   

E) Matthew 4:1:1  “Man shall not live by [RBCs] alone”

I might not have gotten that one quite right, but the MTP policy follows a 4:1:1 rule – after 4th unit of PRBCs, give a unit of platelets and FFP.

F) This guy is bleeding all over my triage room!

Patients occasionally “self-present” to triage with significant injuries or a history of a high energy MOI. The most efficient way to mobilize resources is to have the triage RN call a “Trauma CODE”.   

G)  Analgesia in pediatric population

Pain management in pediatric population is often challenging. If IV access is delayed consider alternative routes – intranasal fentanyl 1.5 ug/kg using MAD (mucosal atomizing device).

H)  May the hoses R.I.P.

Chest tube sizes 36 F and 345F are now no longer being stocked on chest tube cart.

I)     Post-intubation sedation

Post intubation sedation and analgesia can be challenging. Key is to avoid starting medications that could potentially drop blood pressure at very high infusion rates, but we need sedation and analgesia promptly.

Consider bolus of sedatives and analgesics prior to initiating infusions and prn boluses afterwards. Inadequate analgesia is often the cause of continued agitation.

Print Friendly, PDF & Email